You have probably received lots of education in Wisconsin about the dangers of driving drunk. Yet something that many people do not consider is that driving on certain prescription medications can also land you with a DUI.
The National Highway and Traffic Safety Administration warns that even some over-the-counter medications can impair your driving to a dangerous point. If you are feeling a little buzzed, high or just out of it after taking your medication, you may want to reconsider getting behind the wheel.
Understand the effects of what you are taking
When you get prescribed a new drug by your doctor, you should make sure to ask him or her about all of the side effects, even if he or she does not specifically tell you not to drive or operate heavy machinery. Also be very clear with your doctor about which medications you are already using, as some drugs that do not normally cause impairment may interact with others to cause such an effect.
Which medications can cause impairment?
In terms of OTC medications, be wary of sleep aids, allergy medicines and cold medicines. Some of these can cause blurred vision, nausea or drowsiness.
Other common culprits for prescription drug-related DUIs include antidepressants and opioids. These drugs can alter your reaction time, coordination and judgment.
Each medication affects each person differently, so you may be more or less impaired than someone else who gets the same medication. For that reason, it is better not to base your choice of whether to drive off of advice from someone else who has been prescribed the same medication, but rather to go with the warnings on the label and your knowledge of your own body and limitations.